Virginia, 2009

Heavy Snow in Virginia, February 3 to 4, 2009

February 3 to 4, 2009 · NWS MRX · 1 event in 1 county or zone

An upper level disturbance brought heavy snow to southwest Virginia on the 3rd and 4th. Up to 7 inches of snow was reported across the higher elevations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level disturbance brought heavy snow to southwest Virginia on the 3rd and 4th. Up to 7 inches of snow was reported across the higher elevations. The snow amounts in the lower elevations ranged from a trace to up 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 3, 7:00 PM EST, 0 minutes earlier.

Area forecast discussion, Feb 3, 7:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 PM EST TUE FEB 3 2009

.AVIATION...A REINFORCING COLD FRONT MOVING THROUGH THE AREA...AND
WILL GENERATE BREEZY WINDS AND SCATTERED SNOW SHOWERS OFF AND ON
ACROSS THE SOUTHERN APPALACHIAN REGION THROUGH THE TAF PERIOD.  AS A
SNOW BAND MOVES THROUGH...EXPECT REDUCED VISIBILITIES AND LOWERING
CLOUD DECK.  OTHERWISE...VFR CONDITIONS THROUGH THE PERIOD.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY UNTIL 1 PM EST WEDNESDAY FOR THE
     FOLLOWING ZONES: CHEROKEE.

TN...WINTER STORM WARNING UNTIL 1 AM EST THURSDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...UNICOI.

     WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 1 PM EST
     WEDNESDAY FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...
     COCKE SMOKY MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...
     SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...
     UNICOI.

     WINTER WEATHER ADVISORY UNTIL 1 PM EST WEDNESDAY FOR THE
     FOLLOWING ZONES: ANDERSON...GRAINGER...HAMBLEN...
     JEFFERSON...KNOX...LOUDON...NW BLOUNT...NORTH SEVIER...
     NORTHWEST COCKE...ROANE...SOUTHEAST MONROE...UNION.

     WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR THE
     FOLLOWING ZONES: CAMPBELL...CLAIBORNE...HANCOCK...HAWKINS...
     MORGAN...NORTHWEST CARTER...NORTHWEST GREENE...SCOTT TN...
     SULLIVAN...WASHINGTON TN.

VA...WINTER STORM WARNING UNTIL 1 AM EST THURSDAY FOR THE FOLLOWING
     ZONES: WISE.

     WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 1 PM EST
     WEDNESDAY FOR THE FOLLOWING ZONES: WISE.

     WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR THE
     FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON.

&&

MJB
Hazardous weather outlook, Feb 3, 6:10 PM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
610 PM EST TUE FEB 3 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-041000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
610 PM EST (510 PM CST) TUE FEB 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS ARE EXPECTED ACROSS THE REGION TONIGHT...WITH
ADDITIONAL SNOWFALL ACCUMULATIONS ACROSS SOUTHWEST VIRGINIA...
NORTHEAST TENNESSEE...AND CENTRAL EAST TENNESSEE. SIGNIFICANT
SNOWFALL ACCUMULATIONS WILL BE POSSIBLE ACROSS THE HIGHER
ELEVATIONS...GENERALLY ABOVE 2500 FEET.

PLEASE SEE MEMWSWMRX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SNOW SHOWERS WILL CONTINUE ACROSS THE REGION ON
WEDNESDAY...WITH ADDITIONAL SNOWFALL ACCUMULATIONS POSSIBLE.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR SNOWFALL REPORTS ON WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Wise

When
February 3, 7:00 PM EST to February 4, 9:30 AM EST
Where
Wise forecast zone
Reported by
Law Enforcement
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

Law enforcement personnel reported 5 to 7 inches of snow fell across the higher elevations.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154149.